News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Adhesions and hemorrhoids


 Ktarus - Thu Apr 10, 2008 10:30 pm

Hi, I am having a pretty big problem with bowel movements lately and they are:

1) When I need to defecate my back feels like it is breaking in two. Please note, I have had 2 spinal fusions at L4/5 . 1 anterior with BAK cages and 1 posterior revision surgery with pedicle and screws.

2) I am on constant meds for the nerve pain left in my back, so I have to deal with constipation and have done so very successfully for 9 years. NOW, however, if I take a laxative I get violently ill with severe vomiting, abdominal pain and, still no BM

3) When I do finally have a BM I am finding bright red blood and mucous in the stool. First the blood was very light on the TP, now though it is heavy enough to actually drip into the toilet. Also, once I am done with the BM within 20 minutes I feel like I have to go again. This time, however it is just blood which has accumulated in the rectum causing the pressure feeling of needing to relieve myself. I also have pretty severe hemorrhoids, and possibly a fissure judging by the stinging pressure pain.

My questions are:
A) Can adhesions cause the back pain and difficulty with BMs? If so, what kind of doctor do I need to see that will understand what I am talking about and what is happening? I have noticed that it is difficult to strain because it makes my back hurt worse. But, when I have finally relieved myself, the back pain goes away after several hours to a day.

B) Why do I now all of a sudden get so severely sick with either a laxative or stool softeners? I'm not talking just a little bit sick, I'm talking major league sick with uncontrollable vomiting for about 4 hours which by then is straight green colored bile. The pain is indescribable

C) If I do a cleansing enema, or have a colonic, the pain in the transverse and descending colon starts in. It is a horrid burning pain. Could this be a blockage even though I do eventually go? Occasionally I get the severe vomitting and pain with this treatment as well.

D) Can hemorrhoids actually bleed that much? Also I know this sounds strange, but when I am bleeding it is like I am passing pieces of tissue with the blood. Is that normal for hemorrhoids?

Thank you for taking the time to answer my questions. I really appreciate it, I just moved and do not have a doctor yet.

Kat
 John Kenyon, CNA - Fri Aug 01, 2008 8:41 pm

User avatar Hello -

First, by now I hope you've found yourself a new doctor and have been seen for these symptoms, which are potentially very serious and cannot be ignored.

While reading your post my first thought was that with the lumbar fusions there might be some residual problem there which would be sensitive to pressure from the lower GI tract. However, having read the whole post I now suspect it isn't because of the back surgery. There is so much wrong going on here that I would hesitate to even hazard a guess, but would simply urge you to be seen by a gastroenterologist at once. The bleeding, the pain, the violent colic after taking a laxative or stool softener: these are all possibly innocent but also potentially extremely serious signs and symptoms of any number of problems. The fact that you have a history of hemorrhoids doesn't help, because this could be contributing to some of the bleeding, but probably not as much as you describe (although internal hemorrhoids could be responsible for that part). The colic and vomiting are reflexive, and I have no idea what that could be caused by.

Again, it is crucial that you be seen by a specialist and I hope you already have. Please do follow up with us here, and best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here